Minnesota, 2022

Flash Flood and Hail in Minnesota, August 17, 2022

August 17, 2022 · NWS MPX · 2 events in 1 county or zone

Thunderstorms that originally developed across the Arrowhead of Minnesota early Wednesday morning, August 17th, created a boundary farther southward across east-central Minnesota. This boundary, with daytime heating leading to more instability, caused additional thunderstorms to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms that originally developed across the Arrowhead of Minnesota early Wednesday morning, August 17th, created a boundary farther southward across east-central Minnesota. This boundary, with daytime heating leading to more instability, caused additional thunderstorms to develop. Due to weak winds aloft, these storms drifted southward but continued to redevelop on the west side. This led to storms training over the same areas from Mora, southward to the eastern portion of the Twin Cities metro area. One area near Cambridge had over 4 inches of rain in less than 2 hours that led to flash flooding in the town. A local business had water damage due to the excessive rainfall. Other areas in the Twin Cities also had excessive rainfall, but only minor flooding occurred, and mainly in poor drainage areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 17, 1:53 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 17, 1:53 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
253 PM CDT Wed Aug 17 2022

.DISCUSSION...(This evening through Wednesday)
Issued at 233 PM CDT Wed Aug 17 2022

Weak ascent aloft from a shortwave over western Ontario and modest
instability have led to isolated thunderstorm development this
afternoon across east-central Minnesota and west-central Wisconsin.
These thunderstorms will expand in coverage over more of Minnesota
and Wisconsin later this afternoon, but still remain fairly brief and
isolated. Wind shear is very low so no severe weather is expected,
but slow storm motions mean that a few heavy downpours are likely.
The thunderstorms this afternoon should dissipate shortly after
sunset, but another round of showers and thunderstorms looks
possible during the morning as another weak lobe of vorticity passes
over the region. Thunderstorms look more likely during the
afternoon, however, as the main shortwave drops into the region out
of the Canadian prairies.

This shortwave develops into a vertically-stacked low Friday, and
proceeds to sit and spin over the area through Saturday. String
forcing aloft will lead to an extended period of unsettled weather,
with multiple periods of showers and thunderstorms likely. A total
washout is not expected from Thursday night through saturday, rather,
multiple waves of showers and thunderstorms with dry periods in
between. Precipitation appears to be most likely overnight Thursday
and Friday afternoon through Friday night. Precipitation comes to an
end Saturday evening as the upper level low moves east of the
region. Widespread rainfall amounts of around an inch are expected
through saturday, although locally higher amounts are likely in
locations that receive multiple rounds of thunderstorms. Brief heavy
downpours are likely and perhaps some minor flooding issues are
possible with slow storm motions, but modest precipitable water
values around 1.5" suggest widespread heavy rain is not likely. No
severe weather is expected either given the modest instability and
shear values.

Temperatures will be cool through the weekend given the mostly
cloudy skies and periodic chances for precipitation. Highs in the low
70s are likely most locations. temperatures remain o the cooler end
through the middle of next week with the return of northwest flow
aloft. Mainly dry weather is expected Sunday through Wednesday with
weak high pressure overhead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1251 PM CDT Wed Aug 17 2022

Multiple rounds of isolated to scattered showers and thunderstorms
are possible through the period. The first comes late this afternoon
through early evening, mainly at STC/MSP/RNH. Dry conditions are
expected late tonight with another chance for light showers coming
early tomorrow morning, again mainly across central MN and western
WI. Finally thunderstorm chances become more likely tomorrow
afternoon, but a few could begin by late morning. VFR conditions are
expected through the period outside of any showers or thunderstorms,
with scattered diurnal cumulus this afternoon and increasing mid-
level clouds overnight into tomorrow morning.

KMSP...Isolated thunderstorms are likely in the vicinity of the Twin
Cities metro by late afternoon, any thunderstorm impacts at the
terminal would likely be brief. Better chances for thunderstorms
come tomorrow afternoon, especially during the late afternoon and
evening

/OUTLOOK FOR KMSP/
Fri...Periods of -SHRA/MVFR chc -TSRA. Wind S 5-10 kts.
Sat...MVFR/SHRA likely. Wind SE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...ETA
AVIATION...ETA
Hazardous weather outlook, Aug 17, 1:28 PM CST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
228 PM CDT Wed Aug 17 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
228 PM CDT Wed Aug 17 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated thunderstorms are expected through this evening, and
again Thursday morning. No severe weather is expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 17, 3:25 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
425 PM CDT Wed Aug 17 2022

MNC123-163-172300-
Washington-Ramsey-
425 PM CDT Wed Aug 17 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Washington...Ramsey...

* Until 600 PM CDT.

* At 425 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to one inch of rain has already fallen.

* Some locations that will experience minor flooding include...
  St. Paul, Woodbury, Maplewood, Oakdale, Lake Elmo, North St. Paul,
  Landfall, Pine Springs, Lake Phalen and South Maplewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4503 9293 4494 9292 4494 9306 4503 9305

TDH
Special weather statement, Aug 17, 3:55 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
455 PM CDT Wed Aug 17 2022

MNC037-163-172330-
Dakota-Washington-
455 PM CDT Wed Aug 17 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Dakota...Washington...

* Until 630 PM CDT.

* At 455 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to one inch of rain has already fallen.

* Some locations that will experience minor flooding include...
  Woodbury, Maplewood, Cottage Grove, Inver Grove Heights, South St.
  Paul, West St. Paul, St. Paul Park, Afton, Newport, Sunfish Lake,
  St Paul Park and South St Paul.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4492 9311 4492 9305 4489 9302 4489 9299
      4494 9298 4494 9290 4479 9280 4478 9303

TDH
Special weather statement, Aug 17, 3:58 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Wed Aug 17 2022

MNC037-123-163-172330-
Dakota-Washington-Ramsey-
458 PM CDT Wed Aug 17 2022

...URBAN AND SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

Dakota...Washington...Ramsey...

* Until 630 PM CDT.

* At 458 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause urban and small stream flooding in
  the area. Up to one inch of rain has already fallen.

* Some locations that will experience minor flooding include...
  St. Paul, Maplewood, West St. Paul, Newport, St Paul Airport, South
  Maplewood and St Paul Battlecreek Regional Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4494 9298 4489 9299 4489 9302 4492 9305
      4492 9311 4495 9310 4495 9306 4494 9306

TDH
Special weather statement, Aug 17, 4:16 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Wed Aug 17 2022

MNZ063-070-172245-
Washington MN-Dakota MN-
516 PM CDT Wed Aug 17 2022

...A strong thunderstorm will impact portions of north central Dakota
and southwestern Washington Counties through 545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Inver Grove Heights, or 10 miles south of St. Paul, moving south at
10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Cottage Grove and Rosemount around 520 PM CDT.

Other locations in the path of this storm include Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4489 9310 4489 9297 4472 9287 4468 9310
TIME...MOT...LOC 2216Z 344DEG 7KT 4480 9303

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH

The radar

The Minneapolis radar (KMPX), 91 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Isanti

When
August 17, 4:35 PM CST
Where
Isanti County, 1.38 mi S of Grandy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.630, -93.200

Flash Flood, Isanti

When
August 17, 5:45 PM CST to 7:45 PM CST
Where
Isanti County, 1.6 mi E of Cambridge to 2.64 mi NNE of Cambridge
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
45.584, -93.197

Several observations from local media to law enforcement indicated flooding occurring in the Cambridge city limits. The local cooperative observer reported 4.38 inches of rainfall in less than 2 hours with pictures around the city indicating stalled cars in flooded roadways. In addition, a local business had water damage from the runoff.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039776, 1039779.